Alert archive / California / Freeze Warnings in 2018

Freeze Warning 2, NWS San Francisco Bay Area, CA

February 23, 2018Monterey County, San Benito County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Feb 23, 2018, 6:54 PM PST for Monterey County, San Benito County, California. It took effect at Feb 24, 2018, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2018, 6:54 PM PST (02:54 UTC)
In effect from
Feb 24, 2018, 12:00 AM PST
Expired
Feb 24, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA

The radar

The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWUS76 KMTR 240254
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
654 PM PST Fri Feb 23 2018

The combination of clear skies...light winds...and lower dew
points will result in sub-freezing temperatures over the interior
of Monterey and San Benito Counties tonight. 

CAZ516-518-241100-
/O.NEW.KMTR.FZ.W.0002.180224T0800Z-180224T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
654 PM PST Fri Feb 23 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...

The National Weather Service in San Francisco has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM PST
Saturday. 

* TEMPERATURES...Temperatures will drop to between 20 and 28
  degrees early Saturday morning. 

* Impacts...A freeze can kill crops and sensitive vegetation, 
  and harm outdoor pets and livestock. Extended exposure to cold 
  can cause hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
415 
WWUS76 KMTR 241044
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
244 AM PST Sat Feb 24 2018

The combination of clear skies...light winds...and lower dew
points will result in sub-freezing temperatures over the interior
of Monterey and San Benito Counties tonight.

CAZ516-518-241700-
/O.CON.KMTR.FZ.W.0002.000000T0000Z-180224T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
244 AM PST Sat Feb 24 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

a Freeze Warning remains in effect until 9 AM PST this morning. 

* TEMPERATURES...Temperatures will drop to between 20 and 28 
  degrees early Saturday morning. 

* Impacts...A freeze can kill crops and sensitive vegetation, 
  and harm outdoor pets and livestock. Extended exposure to cold 
  can cause hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
643 
WWUS76 KMTR 241645
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
845 AM PST Sat Feb 24 2018


CAZ516-518-241745-
/O.EXP.KMTR.FZ.W.0002.000000T0000Z-180224T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
845 AM PST Sat Feb 24 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

The Freeze Warning will expire at 9 AM PST this morning. 



$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Feb 23, 4:38 PM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 23, 4:38 PM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
438 PM PST Fri Feb 23 2018

.SYNOPSIS...Mostly sunny skies will prevail around the Bay Area
today. Another very cool night is forecast for Friday night. Dry
weather and slightly warmer temperatures are expected over the
weekend. Cooler, unsettled weather is expected to return by early
next week with another system bringing rain to the area later next
week.

&&

.DISCUSSION...as of 01:58 PM PST Friday...Abundant sunshine
blankets the Bay Area this afternoon and most of the state for
that matter. Despite the afternoon sunshine temperatures are still
running several degrees below normal. Max temps will likely top
in the lower to mid 50s for most locations. The higher peaks in
the region a much colder: Diablo low 30s, Mt Hamilton and Chews
Ridge mid-upper 20s. Afternoon MODIS imagery still shows some
lingering snow over the higher peaks in Monterey/San Benito
Counties.

For tonight, clear skies will continue leading to another cold
night, especially away from the coast and major urban centers.
Lows tonight will be in the 20s to lower 30s across the interior
and inland valleys. Closer to the coast and major urban centers
will be mid 30s to lower 40s. Needless to say some frost will be
possible.

Dry weekend ahead as the Bay Area remains in a cold dry northwest
flow. There is a slight uptick in 500 mb heights and 850 mb temps,
especially on Sunday, leading to a slight warming trend. That
being said, temperatures will still be below normal for this time
of year, but interior locations may crack 60 degs by Sunday.
Overnight lows will still be cold and frost will be possible
again Saturday night.

Want to at least mention that embedded in the long wave trough a
weak short-wave trough slides through NE California on Saturday
afternoon/evening. Moisture seems limited to NE of the Bay Area.
Therefore, will not include any precip at this time.

Latest model guidance continues to bring another re-enforcing
upper trough late Sunday into Monday. Better dynamics and better
moisture will allow for an increased chance of precip. Current
forecast will bring showers into the North Bay early Monday and
then spread southward through the day and even into early Tuesday.
Rainfall amounts will generally be a few hundredths to a few
tenths over the higher peaks. Snow levels will initially be 2,500
feet and above and then gradually drop through the day. Similar to
the last few system minor snow accumulations will be possible
with the Santa Lucias receiving the most.

Brief break Tuesday into Wednesday with a short-wave ridge. If the
long are right, and they have been showing this solution for
several runs now, late next week could be interesting.
Deterministic and ensembles means bring one of the more "robust"
storm system into CA as of late. Lots of details will need to be
sorted out between now and then, but timing looks to be right at
the end of the month.  Stay Tuned...

&&

.AVIATION...as of 4:38 PM PST Friday...VFR. 24 hour trends indicate
much drier conditions settling in today, dewpoint temperatures
have tumbled downward double digits into the teens and 20s. W-NW
winds near 10 knots this evening will tend to shift to light land
breezes tonight as land temperatures become colder, more dense
compared to relatively milder, less dense temperatures over the
ocean and bays. Any lingering snow cover enhancing outgoing
longwave radiative cooling in the mountains of the Central Coast
may add to E-SE drainage winds overnight into Saturday morning in
the Salinas Valley.

Vicinity of KSFO...VFR. West to northwest winds 10 to 20 kt becoming
light later this evening.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR through the period with mainly clear skies.
Onshore winds becoming E-SE tonight, possibly gusty in the Salinas Valley
overnight into Saturday morning.

&&

.MARINE...as of 4:00 PM PST Friday...Gusty northerly winds will continue
across the waters through the weekend as high pressure sits over the
eastern Pacific. An upper level system will move through the region
on Monday bringing increasing winds, fresh swell, and scattered showers
to the coastal waters.

&&

.CLIMATE...

Here are the record low temperatures and the years they occurred for
Saturday, February 24.

Location          Saturday

SF Bay Area

Healdsburg        29 in 1944
Santa Rosa        28 in 1920
Calistoga         29 in 1982
Kentfield         29 in 1955
San Rafael        34 in 2017
Napa              30 in 1919
San Francisco     40 in 1891
SFO Airport       35 in 1955
Half Moon Bay     33 in 2017
Oakland Airport   36 in 2015
Richmond          36 in 1955
Livermore         29 in 1987
Moffett Field     34 in 2017
San Jose          26 in 1897
Gilroy            28 in 1960

Monterey Bay Area

Santa Cruz        29 in 1925
Salinas           31 in 1982
Salinas Airport   30 in 1953
Monterey          37 in 1955
King City         24 in 1982

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pigeon Pt to Pt Pinos 0-10 nm until 10 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm

&&

PUBLIC FORECAST: MM
AVIATION: Canepa
MARINE: AS

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Feb 23, 3:46 AM PST, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
346 AM PST Fri Feb 23 2018

CAZ006-505>513-516>518-528>530-241300-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
346 AM PST Fri Feb 23 2018

This hazardous weather outlook is for the San Francisco Bay
Area and Monterey Bay Area.

.DAY ONE...Today and Tonight

Early morning low temperatures today are expected to be near
freezing across most inland areas. Expect more cold temperatures
on Friday night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Early morning lows on Saturday morning are expected to be similar
to Friday morning, except as much as 5 degrees colder for
southern inland areas.

* A Freeze Warning may be needed for interior sections of
  Monterey County and San Benito County for late Friday night and
  early Saturday.

Dry and slightly warmer weather is expected over the weekend. The
next weather system will bring shower chances to the region late
Sunday night into Monday, along with snow levels as low as 2000
feet. In addition, locally blustery conditions are expected by
Monday afternoon as northwest winds increase.

Longer range forecast models show the potential for a stronger and
wetter storm system later next week, most likely around Thursday.

Nearby

Freeze Warnings in California, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.